Alert archive / Iowa / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Quad Cities, IA

April 27, 201821 counties in Iowa; 11 counties in Illinois

NWS Quad Cities, IA issued this red flag warning at Apr 27, 2018, 2:50 PM CDT for 21 counties in Iowa; 11 counties in Illinois. It took effect at Apr 27, 2018, 3:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2018, 2:50 PM CDT (19:50 UTC)
In effect from
Apr 27, 2018, 3:00 PM CDT
Expired
Apr 27, 2018, 8:00 PM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
All 32 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 33 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WWUS83 KDVN 271950
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
250 PM CDT Fri Apr 27 2018

...Extreme Fire Danger this Afternoon...

.A westerly wind gusting to 40 mph, combined with warm 
temperatures and relative humidities as low as the teens, will 
lead to extreme fire danger conditions this afternoon. Winds will
diminish during the evening, ending the critical fire weather
conditions.

IAZ040>042-051>054-063>068-076>078-087>089-098-ILZ001-007-009-015-
016-024-280000-
/O.NEW.KDVN.FW.W.0001.180427T2000Z-180428T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Jo Daviess-Carroll-Whiteside-
Rock Island-Henry IL-Mercer-
250 PM CDT Fri Apr 27 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
EXTREME FIRE CONDITIONS...

The National Weather Service in Quad Cities has issued a Red Flag
Warning FOR EXTREME FIRE CONDITIONS, which is in effect until 7 
PM CDT this evening.

* Timing...Through early evening.

* Winds...West 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 18 percent.

* Temperatures...In the upper 60s to low 70s.

* GFDI...Extreme.

* Lightning...None.

* Impacts...Open burning is discouraged and any fires could 
  spread quickly and grow out of control due to the extreme fire 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$
RP Kinney
3 follow-up statements
351 
WWUS83 KDVN 272032
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
332 PM CDT Fri Apr 27 2018

...Extreme Fire Danger this Afternoon...

.A westerly wind gusting to 40 mph, combined with warm
temperatures and relative humidities as low as the teens, will
lead to extreme fire danger conditions through this afternoon. 
Winds will diminish during the evening, ending the critical fire 
weather conditions.

IAZ099-ILZ002-017-018-025-026-280000-
/O.EXA.KDVN.FW.W.0001.000000T0000Z-180428T0000Z/
Lee-Stephenson-Bureau-Putnam-Henderson-Warren-
332 PM CDT Fri Apr 27 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
EXTREME FIRE CONDITIONS...

The National Weather Service in Quad Cities has issued a Red Flag
Warning FOR EXTREME FIRE CONDITIONS, which is in effect until 7 
PM CDT this evening.

* Timing...Through early evening.

* Winds...West to northwest 15 to 30 mph with gusts around 40 
  mph.

* Relative Humidity...As low as 20 percent.

* Temperatures...In the upper 60s to low 70s.

* GFDI...Extreme.

* Lightning...Very low risk in northwest Illinois.

* Impacts...Open burning is discouraged and any fires could 
  spread quickly and grow out of control due to the extreme fire 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ040>042-051>054-063>068-076>078-087>089-098-ILZ001-007-009-015-
016-024-280000-
/O.CON.KDVN.FW.W.0001.000000T0000Z-180428T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Jo Daviess-Carroll-Whiteside-
Rock Island-Henry IL-Mercer-
332 PM CDT Fri Apr 27 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME FIRE CONDITIONS...

* Timing...Through early evening.

* Winds...Northwest 20 to 30 mph with gusts around 40 mph.

* Relative Humidity...As low as 18 percent.

* Temperatures...70 to 75.

* GFDI...Extreme.

* Lightning...Very low risk in northwest Illinois.

* Impacts...Open burning is discouraged and any fires could 
  spread quickly and grow out of control due to the extreme fire 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
RP Kinney
393 
WWUS83 KDVN 272359
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
659 PM CDT Fri Apr 27 2018

...Extreme Fire Danger Into Early Evening...

.A northwesterly wind gusting to 40 mph, combined with warm
temperatures and relative humidities as low as the teens, will
lead to extreme fire danger conditions into the early evening
before winds diminish ending the critical fire weather 
conditions.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-280100-
/O.EXT.KDVN.FW.W.0001.000000T0000Z-180428T0100Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-
659 PM CDT Fri Apr 27 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
EXTREME FIRE CONDITIONS FOR EASTERN IOWA AND MUCH OF NORTHWEST
ILLINOIS...

* Timing...Through early evening.

* Winds...Northwest 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 21 percent.

* Temperatures...In the mid 60s.

* GFDI...Extreme.

* Lightning...Very low risk in northwest Illinois.

* Impacts...Open burning is discouraged and any fires could 
  spread quickly and grow out of control due to the extreme fire 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
616 
WWUS83 KDVN 280102
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
802 PM CDT Fri Apr 27 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-280215-
/O.EXP.KDVN.FW.W.0001.000000T0000Z-180428T0100Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-
802 PM CDT Fri Apr 27 2018

...RED FLAG WARNING HAS EXPIRED FOR EXTREME FIRE CONDITIONS...

The National Weather Service in the Quad Cities has allowed the
Red Flag Warning to expire. Decreasing winds and rising relative
humidity levels have diminished the high fire danger across the 
region.

$$

McClure

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this red flag warning went out at Apr 27, 12:49 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 27, 12:49 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1249 PM CDT Fri Apr 27 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 320 AM CDT Fri Apr 27 2018

Weak cool front has pushed southeast of the cwa with clear skies
and northwest winds in the wake of the front. Upstream, water
vapor movie loops indicate a potent clipper system approaching
northern MN and dropping southeast.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 320 AM CDT Fri Apr 27 2018

Today: Potent clipper system dives southeast into southern WI this
afternoon. Decent gradient sets up to the southwest of this track
across our area, allowing for windy conditions this afternoon.
Forecast soundings indicate deep mixing to about 580 mb with about
45 knot winds at the top of the mix layer. This momentum transfer
should allow for surface wind gusts to around 35 mph, possibly to
40 mph. This is below wind advisory criteria but something for the
day shift to monitor. Highs should push well into the 60s to
lower 70s.

Precipitation: Models paint some light qpf in nw IL this afternoon
but forecast soundings indicate a rather dry airmass so have kept
pops in the 20-30 percent range. What is of interest is the steep
low level lapse rates and the classic inverted "V" structure. In
this scenario, any shower or thunderstorm could produce a
microburst with winds to 40 to 50 mph. Confidence is low in this
occurrence but something for the day shift to monitor. SPC has nw
IL in a general thunder area but this looks quite isolated.
Due to the dry airmass the thunder potential is not a sure thing.
As of now, the grids will only mention showers.

Fire weather: Northwest winds will increase to around 15 to 25
mph, with gusts around 35 mph by the afternoon. RH values dropping
to around 25 percent, coupled with partial green up, will promote
an elevated grassland fire danger. GFDI (Grassland Fire Danger
Index) values climb into the very high range during the afternoon.
With these strong winds any grass fire may become uncontrollable.
Therefore, burning should be avoided today.

Tonight: The clipper pushes eastward as high pressure centered in
Ontario builds into the Upper Midwest. Winds will diminish rapidly
by early evening as the atmosphere decouples. Under mostly clear
skies, lows should bottom out in the chilly 30s. However, north
winds of 10 to 15 mph for much of the night should prevent any
frost formation.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 320 AM CDT Fri Apr 27 2018

Long Term forecast Confidence Assessment...fair to good or average
to above average.  Little sensible weather issues until early to
middle of next week.  Then, warmer with increasing chances of
showers and storms. Confidence on precipitation is average with at
least light to moderate amounts, which will be welcome with our dry
grounds, and possibly some strong to isolated severe storms. The
confidence on the system which phases north and south streams of
energy will be better known in next 24 hours with some risk of some
heavier 1+ inch precipitation amounts still possible with potential
wave on the front which may also increase stronger to severe storms
risk.

Saturday and Sunday...below normal temperatures from a seasonally
strong cool frontal passage with highs Saturday mostly 55 to 62
degrees with lows Saturday night mostly lower to middle 30s.  This
is 10 to 15+ degrees below normal. Sunday and Sunday night will be
about 7 to 10 degrees warmer but still slightly below normal with
mostly fair to fair skies and low humidity or highs lower to 60s
north to upper 60s south and mins mostly in the 40s.

Monday and Tuesday...warmer with above normal temperatures with
highs well into the 70s with some 80s suggested. Some risk of
showers and storms both days but limited forcing does not support
widespread coverage yet or a significant severe or heavy rain risk.
Lows mostly in the 50s or about 5 to 10 degrees above normal.

Wednesday though Thursday...lots of clouds with chances of showers
and storms and question on high temperatures depending on where cool
front is.  Again, better confidence on this question tonight.
Current forecast of mid/upper 60s north to mid/upper 70s south could
be off by 5 to 10 degrees based on frontal position. Precipitation
amounts for this 2+ day event best preliminary estimate in the .5 to
1.5 inch range, this could change for reasons described w/r/t front
with also risk of any severe still low and also low confidence for
some strong to severe storms attm. Finally, the Mississippi River
will be rising and approaching action stage many points from melting
record heavy snow event to our north , the susceptibility of water
impacts of heavier rains will need to be monitored the next several
days. The hydro issue appears as the primary significant impact
question the next few days to try and get a better handle on, then
the severe risk, if any.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1241 PM CDT Fri Apr 27 2018

VFR to prevail next 24 hours. Gusty W to NW winds of 20-30 kts
are expected through evening before subsiding. Small, isolated
showers may develop during the late afternoon around KDBQ/KMLI.
But due to dry low levels, confidence not high enough to mention
in TAFs at this time. There is also low confidence on MVFR clouds
moving in from the north overnight. For now, included SCT
coverage at all terminals. Uttech

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...16
AVIATION...Uttech
Hazardous weather outlook, Apr 27, 4:23 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
423 AM CDT Fri Apr 27 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
423 AM CDT Fri Apr 27 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Mild temperatures, combined with low relative humidity and strong
northwest winds, will lead to a very high risk for grass fires
spreading out of control this afternoon. Therefore, burning
should be avoided.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Wednesday and Thursday. There is a chance for thunderstorms each day.
It is too early to determine any risk for severe storms or any heavy
rain threat at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Haase/16

In the hours before

Special weather statement, Apr 27, 1:32 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
132 PM CDT Fri Apr 27 2018

IAZ040>042-051>054-063>068-076>078-087-088-ILZ009-015-016-024-
280000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Whiteside-Rock Island-Henry IL-Mercer-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Sterling, Moline,
Rock Island, Geneseo, and Aledo
132 PM CDT Fri Apr 27 2018

...Very High Fire Danger This Afternoon...

Expect a very high danger of uncontrolled grass fires this
afternoon, due to a combination of a northwest wind gusting up to
40 mph, relative humidity around 25 percent, and temperatures
in the 60s to lower 70s. The main risk area is eastern Iowa and
parts of northwest Illinois. The winds will diminish early this
evening. These conditions will allow any grass fires to spread
rapidly and will be difficult to control. Therefore, burning is
strongly discouraged this afternoon.

RP Kinney

Nearby

Red Flag Warnings in Iowa, 2018Red Flag Warnings in Illinois, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.